Discovering the cause of hypomagnesaemia

This diabetic patient experienced low magnesium levels as a result of treatment with a proton pump inhibitor. Dr Stephen Cotterell investigated.

Hiatus hernia (endoscopic view): reason for higher dose of omeprazole
Hiatus hernia (endoscopic view): reason for higher dose of omeprazole

This patient, a 76-year-old retired man with diabetes, had been a soldier and then a policeman in earlier life. His diabetes and hypertension were under control and he attends regularly for routine monitoring.

In late December 2011, he had an episode of vomiting and diarrhoea lasting for 36 hours and he developed poor balance thereafter.

By early January 2012, he was unsteady on his feet with Romberg and Unterberger tests, and he described brief vertigo when standing up suddenly. He was treated initially with prochlorperazine.

During the following months, he reported difficulty with balance and walking, and intermittent brief rotational vertigo, although this improved very gradually with time. The Hallpike test was negative for both sides and further Romberg and Unterberger tests were normal.

An audiogram showed a symmetrical sensorineural hearing loss at high frequencies, which is fairly normal considering his age and his exposure to noise during his military career.

By May 2012, the symptoms appeared to be settling and no further interventions or investigations were undertaken.

Hospital admissions

In November 2012, the patient had a brief convulsion and was admitted to hospital. A gastroscopy was undertaken while he was an inpatient. A lobar pneumonia was discovered during the admission.

Later that month, he was admitted to hospital again with unsteadiness on his feet, nausea and generalised weakness. He had also developed nystagmus with bilateral hand tremor and poor co-ordination.

Initially, it was thought that he might have had a cerebellar stroke, but MRI scan showed no signs of an infarct. CT scan demonstrated a large thoracic aneurysm, which was thought to be an incidental finding, but his serum magnesium (first undertaken after he had been in hospital for eight days) was found to be extremely low, at 0.08mmol/L (normal range 0.7-1.0mmol/L).

Risk factors

After this discovery, he was initially treated with IV magnesium followed by oral magnesium supplements.

After he was discharged from the hospital, his magnesium remained very low and he was readmitted for further IV then oral magnesium. Despite this, the patient's magnesium level was failing to improve, so a colleague at the surgery and I decided to carry out an online search for hypomagnesaemia.

We discovered that the main risk factors for this condition appeared to be treatment with omeprazole and the presence of diabetes.

Despite continued supplementation, the patient's magnesium level remained below 0.4mmol/L. I stopped his omeprazole and switched him to ranitidine. The patient's subsequent magnesium values were 0.75mmol/L and then 0.95mmol/L, having returned to normal fairly quickly after the omeprazole was stopped.

With the increase in his magnesium level, the patient's tremor, dizziness, nystagmus and weakness have completely resolved. He has had no more convulsions.

In November 2011, he had been started on omeprazole 20mg daily for symptoms of gastro-oesophageal reflux. He continued on symptomatic treatment with omeprazole 20mg daily until October 2012, when he reported continuous retrosternal discomfort with acid reflux and the dose of omeprazole was increased to 40mg daily. In November 2012, the omeprazole was further increased to 80mg daily because of a hiatus hernia with oesophagitis.

Discussion

It would appear that prolonged use of omeprazole was the prime cause of this patient's hypomagnesaemia.

His symptoms of weakness, dizziness, tremor, nystagmus and a convulsion are all typical of severe hypomagnesaemia.

Hypomagnesaemia can also cause hypokalaemia and hypocalcaemia, and this patient's calcium and potassium levels were at the lower border of normal or just below normal.

This was a new diagnosis to myself and my colleagues at the surgery, but we might consider checking serum magnesium again in future, particularly in patients on regular omeprazole and more particularly when some of the relevant symptoms are present with low potassium and low calcium values.

This has been a learning curve for us all. The patient and his wife are fascinated that he has had such a rare side-effect from a drug.

  • Dr Cotterell is a GP in Northamptonshire

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus